Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 69, NWS JSJ

July 29, 2024

NWS JSJ issued this flash flood warning at Jul 29, 2024, 4:10 PM CDT. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 4:10 PM CDT (21:10 UTC)
Expired
Jul 29, 2024, 5:53 PM CDT
In force
103 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

018 
WGCA52 TJSJ 292110
FFWSJU
PRC021-061-137-292300-
/O.NEW.TJSJ.FF.W.0069.240729T2110Z-240729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
510 PM AST Mon Jul 29 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...
  Guaynabo County in Puerto Rico...
  Toa Baja County in Puerto Rico...

* Until 700 PM AST.

* At 510 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1843 6626 1845 6626 1847 6620 1848 6619
      1845 6616 1843 6617 1842 6613 1844 6611
      1830 6608 1828 6611 1828 6616 1826 6619
      1831 6621 1839 6620 1839 6625

FLASH FLOOD...RADAR INDICATED

$$

LI
1 follow-up statement
839 
WGCA72 TJSJ 292253
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
653 PM AST Mon Jul 29 2024

PRC021-061-137-292303-
/O.CAN.TJSJ.FF.W.0069.000000T0000Z-240729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Guaynabo PR-Toa Baja PR-
653 PM AST Mon Jul 29 2024

...FLASH FLOOD WARNING FOR BAYAMON, GUAYNABO AND TOA BAJA COUNTIES 
HAS BEEN REPLACED WITH A FLOOD ADVISORY...

Heavy shower activity has dimished across most of the affected area. 

&&

LAT...LON 1843 6626 1845 6626 1847 6620 1848 6619
      1845 6616 1843 6617 1842 6613 1844 6611
      1830 6608 1828 6611 1828 6616 1826 6619
      1831 6621 1839 6620 1839 6625

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:33 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 29, 3:33 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
433 PM AST Mon Jul 29 2024

.SYNOPSIS...

Tradewind showers will continue to affect the islands during the
overnight hours. A dry airmass will filter into the region on
Tuesday with slight concentrations of Saharan Air Layer, promoting
hazy skies. A wet and unstable trend is expected from Wednesday
into the upcoming weekend with the arrival of a vigorous tropical
wave into the area. The National Hurricane Center continues to
monitor this wave as it moves from the central Atlantic into the
northeastern Caribbean. Please continue to monitor the forecast
and latest Tropical Weather Outlook (TWOAT) for further updates.

&&

.SHORT TERM...Tonight through Wednesday...

Variable weather conditions were observed across the region today.
During the morning hours, tradewind showers affected portions of
eastern Puerto Rico and the U.S. Virgin Islands. However, this
activity left minimal accumulations across these sectors. The strong
shower activity along the Cordillera Central started before noon and
lasted through late afternoon. A line of strong convective activity
was observed from Orocovis through Aguada. Doppler Radar estimated
between 2.0 to 3.5 inches of rain mainly across the northwestern
quadrant of Puerto Rico. The municipality of Aguada observed 3.58
inches during the period. Flood Advisories and Flash Flood
Warnings were also issued. Today, the San Juan streamer formed
too, leaving heavy showers and isolated thunderstorms from San
Juan to Dorado. Up to 2.5 inches were observed. Warm temperatures
were observed once again across the islands. Highs in the upper
80s to low 90s were seen along the coastal and urban areas, and in
the mid 80s in the interior.

As a weak perturbation exits the region, a dry airmass will quickly
follow tonight. This dry airmass will be accompanied by another
pulse of Saharan Air Layer. Therefore, slight concentrations of
these particles will promote hazy skies from early Tuesday until
Wednesday. Nonetheless, due to daytime heating and local effects
afternoon showers and isolated thunderstorms are anticipated over
the interior and western Puerto Rico during the afternoon hours.

A transition to a more unstable and wet pattern is expected in
Wednesday with the arrival of a strong tropical wave. At this
moment, the National Hurricane Center continues to monitor this wave
as it moves toward the northeastern Caribbean with a low formation
chance (0%) in 48 hours and a medium formation chance (50%) in seven
days. The broad moisture field from this wave will reach the region
on Wednesday afternoon. Nonetheless, the bulk of this system will
affect the islands between Wednesday night into Thursday. The
precipitable water content analysis suggest values between 2.0 to
2.3 inches. The expected rainfall activity could lead to urban and
small stream flooding, landslides, possible flash flooding and
quick river rises. Please continue to monitor the weather forecast
and the National Hurricane Center's Tropical Weather Outlook
(TWOAT) for further updates.

.LONG TERM...Thursday through Monday...

The latest tropical outlook from the National Hurricane Center
puts the tropical wave at a medium chance (50%) of developing into
a tropical cyclone in the next seven days. However, the recent model
guidance that do develop it suggests that it should do so after passing
our region. The EURO model ensembles still shows development occurring
just north or northwest of Puerto Rico, while the Canadian CMC model
develops it over the Caribbean waters, well southwest of the forecast
area. The GFS ensembles suggests much less potential for development
and continues to suggest a strong tropical wave with broad moisture
field. This expected broad moisture field associated with the wave
so far appears to be accompanied by and wrapped up in a good plume
of Saharan dust. This in fact may be one of the limiting factors
in how much this waves develops and how soon. However sea surface
temperatures and environmental conditions are forecast to remain
conducive for some development by Thursday.

Regardless of development, we should remain alert and prepare for a
wetter and unstable weather pattern through Thursday or early Friday
with moisture content expected to be well above normal. Several
variables continue to suggest favorable conditions aloft, such as
decreasing 250 MB heights with erosion of the upper ridge, cooler
advective 500 MB temperatures, and steeper low- to mid- level lapse
rates which all suggest unstable conditions. If this all unfolds,
the combination of instability with plenty of tropical moisture
will enhance convective development with possibly strong thunderstorms
and thus increasing the potential for flash flooding during that
time. Additionally,both the ECMWF and GFS Galvez- Davison Index
products continue to suggest the potential for isolated to scattered
thunderstorms, capable of producing periods of heavy rainfall with
the most impactful period being late Wednesday through Thursday.

Overall confidence is still low as there remains uncertainty as to
how much the aforementioned feature will develop before it reaches
the northeastern Caribbean, as well as the exact path that this wave
will take. This will therefore ultimately dictate its potential impacts
for the forecast region. Please continue to monitor the latest forecast
and Tropical weather outlook and keep in mind that weather conditions
may shift to a more unstable and wet pattern at least through Thursday
or early Friday.

The forecast for the latter part of the period, will depend on the how
much lingering moisture will trail the aforementioned tropical wave.
Recent model guidance remain persistent in maintaining marginal instability
through Friday due to troughiness in the mid to upper levels and sufficient
available moisture. Therefore, with available moisture, and good heating
expect active afternoons each day, particularly over the Cordillera
Central and western Puerto Rico. Some developing streamers will be
possible downwind of the U.S. Virgin Islands and mountainous areas
such as El Yunque. This expected afternoon convection will be steered
by the dominant easterly low level flow. For this reason, the flood
risk will remain elevated throughout the long- term forecast.

&&

.AVIATION...
(18Z TAFS)

SHRA and TSRA will continue across the interior sections resulting
in lowers ceilings across the mountains. VCSH are possible for at
least 2923Z across TJSJ & TIST. Winds will continue from the E at 15
knots with gusty winds, decreasing after 30/03Z becoming more light
from the E. Another round of SHRA and VCTS for TJBQ & TJSJ For
30/18Z, resulting in brief MVFR conditions.

&&

.MARINE...

The pressure gradient over the region will continue to tighten due
to the interaction of the surface high-pressure across the central
Atlantic and a low-pressure over Central America. This will favor
moderate to fresh easterly winds and choppy seas for the next several
days. A vigorous tropical wave being monitored by the National
Hurricane Center is forecast reach the regional waters by Wednesday
bringing an increase in shower and thunderstorm activity along with
hazardous seas and possibly squally conditions.

.BEACH FORECAST...

Low rip current risk will prevail today for all the local beaches.
Increasing winds will promote moderate rip current risk throughout
the week and breezy conditions along the local beaches.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001-003-005-
     007-008-010-011.

VI...Heat Advisory until 5 PM AST this afternoon for VIZ002.

AM...None.
&&

SHORT TERM...LIS
LONG TERM....GRS
AVIATION...DSR/LIS
PUBLIC DESK...RVT
Hazardous weather outlook, Jul 29, 3:22 AM CDT, 12 hours 48 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
418 AM AST lunes 29 de julio de 2024

AMZ711>745-PRZ001>013-300830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlantico y del Caribe-
418 AM AST lunes 29 de julio de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DiA UNO...Hoy y esta noche

.Rayos...Tormentas electricas aisladas a dispersas posibles,
mayormente sobre el interior y noroeste de Puerto Rico. Este atento
a las tormentas electricas en su area y este preparado para buscar
refugio.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles a
traves de sectores del noroeste.

.Calor Excesivo...Este nivel de calor afecta a la mayoria de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratacion adecuada. Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Viento...Condiciones de brisa fuerte a traves de areas costeras
localizadas.  Los articulos no asegurados podrian salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente orientadas al norte.

.DiAS DOS A SIETE...martes a domingo

Un pulso de vientos y una onda tropical vigorosa que llegue a
mediados de la semana traera un aumento en los aguaceros y tormentas
electricas a traves de las islas  con el potencial de impactos de
inundaciones.  Se esperan condiciones de brisa fuerte el miercoles y
el jueves debido a vientos de hasta 25 nudos. Este pulso de
viento tambien causara oleaje picado entre 6 y 8 pies a traves de
sectores de las aguas del Atlantico y del Caribe.  Un riesgo
moderado de corrientes marinas continuara aumentando y persistira
durante el resto de la semana.

.COMUNICADO SOBRE INFORMACIoN DE OBSERVADORES...

No sera necesaria la activacion de observadores.

AMZ716-726-VIZ001-002-300830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes
del Caribe-
418 AM AST lunes 29 de julio de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Virgenes Americanas.

.DiA UNO...Hoy y esta noche

.Lluvia Excesiva...Acumulacion de agua en carreteras y areas de mal
drenaje.  Las inundaciones urbanas y de riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoria de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratacion adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor,
particularmente en Santa Cruz.

.Viento...Condiciones de brisa fuerte a traves de areas costeras
localizadas.  Los articulos no asegurados podrian salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente en la mayoria de las
playas en Santa Cruz.

.DiAS DOS A SIETE...martes a domingo

Una marejada de viento y una onda tropical vigorosa que llegue a
mediados de la semana traera un aumento en los aguaceros y tormentas
electricas a traves de las islas  con el potencial de impactos de
inundaciones.  Se esperan condiciones de brisa fuerte el miercoles y
el jueves debido a vientos de hasta 25 nudos.   Esta marejada de
viento tambien causara oleaje picado entre 6 y 8 pies a traves de
sectores de las aguas del Atlantico y del Caribe.  Un riesgo
moderado de corrientes marinas continuara aumentando y persistira
durante el resto de la semana.

.COMUNICADO SOBRE INFORMACIoN DE OBSERVADORES...

No sera necesaria la activacion de observadores.

In the hours before

Local storm report, Jul 29, 1:48 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
248 PM AST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Flood            2 WNW San Juan          18.42N 66.10W
07/29/2024                   San Juan           PR   Public

            ER A SOCIAL MEDIA POST, MATADERO STREET WAS
            PARTIALLY FLOODED NEAR VIKING ARENA DUE TO
            POOR DRAINAGE IN THE AREA.

&&

LIS
Local storm report, Jul 29, 1:51 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
251 PM AST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Flood            2 S San Juan            18.38N 66.07W
07/29/2024                   San Juan           PR   911 Call Center

            911 Call Center reported flooding in the
            intersection between Calle Georgina and
            Calle Volga in Cupey. People were trapped in
            a car, however, they were able to evacuate.

&&

GRS
Local storm report, Jul 29, 3:44 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
444 PM AST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Flash Flood      1 W Aguada              18.38N 67.20W
07/29/2024                   Aguada             PR   Emergency Mngr

            Emergency manager reported flash flooding at
            Avenida Nativo Alers from Gonzalez Vega Car
            Dealer to the intersection with PR-115.

&&

GRS
Local storm report, Jul 29, 3:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
447 PM AST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Flash Flood      1 W Aguada              18.38N 67.20W
07/29/2024                   Aguada             PR   Emergency Mngr

            Emergency manager reported flash flooding at
            PR-115 in front of Cielo Mar Bakery in
            Barrio Guaniquilla. Both street lanes are
            impassable.

&&

GRS
Local storm report, Jul 29, 3:59 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
459 PM AST Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Flash Flood      2 W Aguada              18.38N 67.23W
07/29/2024                   Aguada             PR   Emergency Mngr

            Emergency manager reported flash flooding at
            PR-115 at Sector Tres Cruces in front of
            Farmacia Alondra.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:57 AM CDTHeat AdvisoryJSJ12 hr
Jul 29, 10:40 AM CDTAreal Flood AdvisoryJSJ6 hr
Jul 29, 12:41 PM CDTAreal Flood AdvisoryJSJ5 hr
Jul 29, 12:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 29, 1:22 PM CDTFlash Flood WarningJSJ3 hr
Jul 29, 4:30 PM CDTAreal Flood AdvisoryJSJ110 min
Jul 29, 5:53 PM CDTAreal Flood AdvisoryJSJ7 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.